Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I be considering a change in therapy
Nov 23, 2005

I have been on medications for the treatment of HIV for over 10 years. I started on AZT, 3Tc and Indinavir (3 years). My doctor then changed the protease inhibitor to Nelfinavir to increase the options for the future. After 3 more years, I began to show a rise in VL (over 1000 for two consecutive tests three months apart). At that time, I was put on DDI, Efavarinz and d4T and have been on that for over 4 years. During that time I have been fairly stable with VL staying below 500 for the most part and my CD4 count remaining between 480-620 and the CD4% being 22-24. However, I have begun showing a significant loss of subcutaneous fat that makes the veins stand out on my legs and to a lesser extent on my hands. Should I be discussing a change in my medications with my doctor? Is this a good combination to be on?

Response from Dr. Young

Thanks for your post.

I certainly seems like your experiencing toxicity from your drug regimen, namely lipoatrophy-- with the loss of subcutaneous fat in the legs. Of your current medications, the d4T (Zerit) is probably most associated with loss of fat; further, the combination of d4T and ddI is generally avoided now because of increased risk of either drug's toxicity (particulary pancreatitis and peripheral neuropathy).

For this reason, and because we have a couple of alternate nucleoside drugs that might be used in your case (abacavir or tenofovir), I'd certainly discuss the option of switching your medications. Indeed, there are a number of clinical studies that would support the idea of switching from d4T to either abacavir or tenofovir. Together these studies show slow improvement in the body fat changes.

I hope this is helpful. Good luck, BY



Previous
Admired
Next
Viral Resistance of Newly Infected Partner

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement